I was recently prescribed Levaquin for chronic bronchitis. I am an asthmatic who suffers from bronchitis twice a year. This time, the doctors could not clear it up and I ended up in the hospital for 2 days and was given Levaquin.
When I began experiencing side effects when I got home, my doctor told me it was the steroids that were causing it and to try to stagger the dosage. That did nothing to stop the dizziness, nausea, muscle weakness, and confusion I was suffering. I couldn't even drive my own car for fear I would wreck. The doctor simply refused to believe it was the Levaquin.
I finally began taking the Levaquin in the middle of dinner. I would eat half of my meal, take the pill, then finish the meal. I would then drink about 1 quart of water slowly afterwards. After that, I would lay down and sleep for about a half hour. Although the side affects continued, they were much reduced. I take my last dose tomorrow and am thrilled it is over.
What surprised me the most was that I could not get any of my doctors to prescribe a replacement antibiotic. I called my pulmonologist, and two primary care physicians. They all told me to simply ride it out, stay home from work, and let the medicine work.
While the Levaquin was very effective in ridding me of the infection, the side effects were horrific. Had it not been for this group, I would have had no idea that what I was experiencing was actually a normal reaction to the medication. I thought I was going crazy. Besides being physically weak, I was unable to concentrate on even the most mundane of tasks, like reading or eating. I read through a few of the messages to get an idea of the side effects, but I did not read further to find out what can be done to make this drug safer or to get it off the market. Can anyone let me know what is being done and what I can do to help with this effort?
Last Updated 7/09/04